EMAIL THIS PAGE TO A FRIEND

Archives of gerontology and geriatrics

Anticholinergic drug-induced delirium in an elderly Alzheimer's dementia patient.


PMID 17317453

Abstract

Drug-induced delirium is a common matter in the elderly and anticholinergics, together with a number of different drugs, may significantly contribute to the delirium onset, especially in demented people. We report a case of a probable anticholinergic drug-induced delirium in an elderly patient. An 80-year-old man with Alzheimer's dementia presented with wandering, depressed mood with crying, somatic worries, anedonism and suicide recurrent ideas. A first external psychiatric assessment led to the diagnosis of melancholic depression and therapy with haloperidol 2mg/day, orphenadrine 100mg daily, amitriptyline 40 mg/day, lorazepam 2mg/day was started. Two weeks later patient suddenly developed delirium, characterized by nocturnal agitation, severe insomnia, daytime sedation, confusion, hallucinations and persecutory delusions. These symptoms progressively worsened, with the consequent caregiver's stress. A geriatric consultation excluded the main causes of delirium, therefore both Operative Units of Pharmacovigilance and Psychiatry were activated, for a clinical pharmacological and psychiatric assessment. Haloperidol, amitriptyline and orphenadrine were promptly dismissed. The patient began a treatment with quetiapine 25mg/day for two days, then twice a day, and infusion of saline 1000 ml/day for two days; psychiatric symptoms gradually diminished and therapy with galantamine was begun. We postulate that this clinical report is suggestive for an anticholinergic drug- induced delirium since the Naranjo probability scale indicated a probable relationship between delirium and drug therapy. In conclusion, a complete geriatric, pharmacological, and psychiatric evaluation might be necessary in order to reduce the adverse drug reactions in older patients treated with many drugs.